Illinois, 2005

Damaging Winds in Illinois, August 19, 2005

August 19, 2005 · NWS ILX · 6 events in 6 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT FRI AUG 19 2005

.DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY
STATIONARY FRONT EXTENDS EAST/WEST FROM SOUTHERN IOWA TO PEORIA TO
NORTH OF INDIANAPOLIS...AND AN OLD OUTFLOW BOUNDARY FROM EARLIER
CONVECTION LIES ACROSS SOUTHERN ILLINOIS. AIRMASS NEAR THESE
BOUNDARIES IS VERY MOIST AND UNSTABLE...BUT WEAK CAPPING IS ALSO
PRESENT. IN ADDITION...CENTRAL ILLINOIS IS CAUGHT IN A SHORTWAVE
RIDGE BETWEEN THE TROUGHS OVER EASTERN KANSAS...AND CENTRAL INDIANA.
BECAUSE OF THESE FACTORS...BELIEVE THAT ANY LATE AFTERNOON/EVENING
DEVELOPMENT IN THIS AREA WILL BE ISOLATED OR WIDELY SCATTERED.
BETTER CHANCES FOR SEVERE WEATHER WILL LIKELY BE LATER TONIGHT AS
THE COMPLEX NOW DEVELOPING NORTHWEST OF KANSAS CITY STRENGTHENS AND
PROPAGATES EASTWARD ALONG THE STATIONARY FRONT. FOR THESE REASONS...
WILL GO WITH CHANCE POPS IN THE EVENING THEN BUMP THEM TO LIKELY
OVER THE CENTRAL AND WEST LATER TONIGHT. LARGE HAIL WILL BE
POSSIBLE...BUT THE MAIN THREAT WILL BE STRONG WINDS...ESPECIALLY IF
THE CONVECTION OUT WEST CAN DEVELOP A COLD POOL AS IT MOVES INTO
NORTHERN MISSOURI AND WESTERN ILLINOIS. THIS PRECIPITATION AREA
SHOULD BE PRETTY WIDESPREAD OVER THE AREA SATURDAY MORNING...BEFORE
THE APPROACHING COLD FRONT PUSHES THINGS TO THE EAST TOWARD
AFTERNOON.

WE SHOULD BE ENTERING A DRIER AND COOLER PERIOD BEGINNING SATURDAY
NIGHT WHICH WILL LAST INTO AT LEAST MID WEEK. NICE CANADIAN AIRMASS
WILL COME SOUTHEASTWARD FROM THE NORTHERN PLAINS AND BRING 850MB
TEMPERATURES AROUND 10 DEGC COOLER THAN THEY ARE TODAY.

.LONG TERM...MONDAY THROUGH FRIDAY
THE MAIN FORECAST ISSUE IN THE LONGER TERM WILL BE THE TIMING OF A
COLD FRONT THAT IS EXPECTED TO APPROACH THE MIDWEST TOWARD FRIDAY.
THE LATEST RUNS OF THE GFS ARE SLOWING THIS FEATURE DOWN A LITTLE...
SOMEWHAT CLOSER TO WHAT THE ECMWF MODEL HAS BEEN ADVERTISING. HPC
PROGS ARE LEANING THIS WAY AS WELL. WITH THIS IN MIND...WILL KEEP
POPS BELOW MENTIONABLE VALUES THROUGH FRIDAY...WITH PLENTY OF TIME
TO WATCH THE NEXT COUPLE MODEL RUNS.

COOLEST PERIOD SHOULD BE MONDAY AND MONDAY NIGHT WHEN THE SURFACE
RIDGE AXIS WILL BE MOVING OVERHEAD...THEN A SLOW WARMING INTO THE
END OF NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

04
Hazardous weather outlook, Aug 19, 10:06 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1106 AM CDT FRI AUG 19 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1106 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS ALL OF CENTRAL AND
SOUTHEASTERN ILLINOIS TODAY AND TONIGHT. THE MAIN HAZARDS WILL BE
DAMAGING WIND AND LARGE HAIL. THE WARM FRONT THAT PRODUCED SEVERE
WEATHER YESTERDAY...WILL REMAIN JUST NORTH OF CENTRAL ILLINOIS,
AND WARM AND MOIST AIR WILL REMAIN IN PLACE SOUTH OF THE FRONT. THIS
WELL SET THE STAGE FOR MORE STRONG THUNDERSTORMS TO DEVELOP DUE TO
THE HEAT OF THE DAY AND INSTABILITY. THE BEST CHANCES FOR SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREAT. ISOLATED
TORNADOES ARE ALSO POSSIBLE NORTH OF INTERSTATE 72.

IN ADDITION...HOT AND HUMID AIR WILL PUSH HEAT INDICES INTO THE 100
TO 105 RANGE. THIS IS JUST SHY OF A HEAT ADVISORY, SO BE AWARE OF
KEEPING YOUR BODY WELL HYDRATED TODAY, AND KEEP OUT OF THE SUN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER ON SATURDAY...MAINLY
SOUTHEAST OF I-70. THIS IS DUE TO A COLD FRONT THAT IS POISED TO
DROP SOUTHEAST THROUGH ILLINOIS. ENOUGH INSTABILITY AND MOISTURE WILL
REMAIN INPLACE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...AND INTO TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 75 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
August 19, 7:30 PM CST
Where
Fulton County, Canton
Measured
50 kt (58 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -90.033

Thunderstorm Wind, Cass

When
August 19, 8:14 PM CST
Where
Cass County, Virginia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -90.217

Power lines blown down.

Thunderstorm Wind, Morgan

When
August 19, 8:15 PM CST
Where
Morgan County, Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -90.233

A few trees blown down.

Thunderstorm Wind, Menard

When
August 19, 8:35 PM CST
Where
Menard County, Greenview
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -89.750

Power lines blown down.

Thunderstorm Wind, Logan

When
August 19, 9:08 PM CST to 9:19 PM CST
Where
Logan County, 2 mi W of Elkhart
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
40.017, -89.517

Several trees, tree limbs, and power lines blown down.

Thunderstorm Wind, De Witt

When
August 19, 9:45 PM CST
Where
De Witt County, Lane
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.117, -88.850

Several large tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469244, 5469242, 5469243, 5469245, 5469241, 5469240.